Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 15, 2017, 8:26 PM CDT for Lane County, Ness County, Trego County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 8:26 PM CDT (01:26 UTC)
- Expired
- Apr 15, 2017, 9:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lane County, KS, Ness County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 8:47 PM CDT | HAIL 1 | 3 Ne Utica, KS | |
| Apr 15, 8:59 PM CDT | HAIL 1 | 2 Ne Arnold, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2243 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
628
WUUS53 KDDC 160126
SVRDDC
KSC101-135-195-160200-
/O.NEW.KDDC.SV.W.0024.170416T0126Z-170416T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
826 PM CDT SAT APR 15 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Ness County in west central Kansas...
Southwestern Trego County in west central Kansas...
Northeastern Lane County in west central Kansas...
* Until 900 PM CDT
* At 826 PM CDT, a severe thunderstorm was located 5 miles northwest
of Utica, or 19 miles northeast of Dighton, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Utica, Arnold and Pendennis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 9984 3843 10017 3870 10039 3870 10016
3881 10015
TIME...MOT...LOC 0126Z 301DEG 32KT 3871 10023
HAIL...1.25IN
WIND...60MPH
$$
JJOHNSON1 follow-up statement
295
WWUS53 KDDC 160141
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
841 PM CDT SAT APR 15 2017
KSC101-160150-
/O.CAN.KDDC.SV.W.0024.000000T0000Z-170416T0200Z/
Lane KS-
841 PM CDT SAT APR 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LANE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3876 9984 3843 10017 3869 10024 3870 10023
3870 10016 3881 10015
TIME...MOT...LOC 0140Z 298DEG 24KT 3868 10014
$$
KSC135-195-160200-
/O.CON.KDDC.SV.W.0024.000000T0000Z-170416T0200Z/
Ness KS-Trego KS-
841 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN NESS AND SOUTHWESTERN TREGO COUNTIES...
At 840 PM CDT, a severe thunderstorm was located near Utica, or 19
miles northwest of Ness City, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Utica and Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 9984 3843 10017 3869 10024 3870 10023
3870 10016 3881 10015
TIME...MOT...LOC 0140Z 298DEG 24KT 3868 10014
HAIL...1.50IN
WIND...60MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:23 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 15, 6:23 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 623 PM CDT Sat Apr 15 2017 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Sunday) Issued at 413 PM CDT Sat Apr 15 2017 Surface analysis showed a weak cold front draped northeast to southwest across the area from near Hays to just west of Dodge City to a weak low pressure center near Guymon this afternoon. A dryline extended from the front just east of Liberal into the Texas Panhandle. Ahead of the front, mid to upper 50s dewpoints were advecting into central and parts of southwest Kansas. Northwest of the front, weak upslope flow was pushing mid 40s to low 50s dewpoints back into far western Kansas and eastern Colorado. The atmosphere continues to destabilize across central and parts of southwest Kansas where mid level lapse rates are aoa 8C/km. Still looking at the potential for isolated to scattered thunderstorms developing later this afternoon, mainly along and east of the front and dryline. The main threats still appear to be large hail on the order of golfball to baseball in the strongest storms. There also continues to be a small tornado threat which will mainly be focused in the area where the frontal boundary and dryline intersects. The timing for the greatest severe threat appears to be from around 5-9pm before storms move east of the Highway 281 corridor. Also of concern is the potential for a few storms to develop over eastern Colorado and move into far western Kansas, apparently due to upslope flow into the higher terrain. A little less confident this will occur but some mesoscale models have been trending in this direction. Visible satellite imagery shows a cumulus field situated along Highway 96 over eastern Colorado so this will have to be watched. The cold front surges southward later this evening and tonight. Models show some postfrontal shower and thunderstorm activity developing late tonight mainly along and north of the Oklahoma border into central Kansas which will linger into Sunday morning before slowly diminishing or moving east. Temperature-wise...no big changes to the forecast tonight. With considerable cloudiness and easterly winds, the going temperature forecast looked a little warm. Leaned toward the coolest MOS guidance around 60-65 but even this may be too warm. .LONG TERM...(Sunday night through Saturday) Issued at 413 PM CDT Sat Apr 15 2017 A somewhat active week is ahead for western Kansas. A cool airmass remains over western Kansas along with stratus and fog early Monday. We will see a lingering chance for showers during the day. Depending on how long the clouds hold, temperatures may not get out of the 60s. A warm front will lift back north of the area on Tuesday with warmer temperatures expected. A shortwave trough moves out over the northern and central Plains on Wednesday which will push another cold front, along with a chance for showers and thunderstorms, south across western Kansas. This will be ahead of a stronger upper level system that both the GFS and ECMWF show dropping southeast across the Intermountain West and into the central Plains late in the week. A good chance for showers and thunderstorms will be possible if this model solution holds. Much cooler temperatures will also be possible with highs mainly in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 617 PM CDT Sat Apr 15 2017 VFR conditions will prevail at all TAF sites through late this evening. However, low level stratus is expected to develop along and behind a frontal boundary late tonight as it moves southward into Oklahoma. MVFR cigs will be possible in the vicinity of all TAF sites generally after 09Z. Northeast winds 5 to 15kt will develop through late this evening as the cold front moves through the remainder of southwest and south central Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 61 51 72 / 30 30 20 20 GCK 49 63 50 72 / 20 20 10 20 EHA 49 61 49 75 / 20 20 20 20 LBL 52 62 52 74 / 20 20 20 20 HYS 49 66 49 71 / 20 20 10 10 P28 55 64 55 73 / 50 40 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...JJohnson
Hazardous weather outlook, Apr 15, 3:37 AM CDT, 16 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 337 AM CDT Sat Apr 15 2017 KSZ030-031-043>046-061>066-074>081-084>090-160845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 337 AM CDT Sat Apr 15 2017 /237 AM MDT Sat Apr 15 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion Isolated to scattered thunderstorms are expected across the southeast zones this afternoon and evening, mainly southeast of a Meade-Dodge City-Larned line. Storms that develop in this area will have the potential to produce large hail, up to 2 inches in diameter in the strongest storms. An isolated tornado is possible this afternoon and early evening, south and east of Dodge City, near the Oklahoma border. Additional elevated showers and thunderstorms are expected through tonight. The risk for severe weather is low tonight, but hail is still a possibility with the strongest activity. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion Cooler temperatures are expected Sunday, which will reduce the threat of severe weather. A few strong storms will remain possible across the far SE zones (near Barber county). Thunderstorms will remain possible Monday, before dry weather returns Tuesday. Thunderstorms will be limited to the NE zones Wednesday. A strong storm system is expected to spread rain and thunderstorms into SW Kansas Thursday night through Friday night, with significant rainfall possible. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Monday - Lightning: Limited risk * Tuesday - No Hazards. * Wednesday - Lightning: Limited risk * Thursday - Lightning: Elevated risk * Friday - Lightning: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required southeast of a Meade- Dodge City-Larned line this afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Local storm report, Apr 15, 7:12 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO 5 NNW BURDETT 38.26N 99.55W
04/15/2017 PAWNEE KS PUBLIC
PUBLIC REPORT OF A LANDSPOUT.
&&
LCRLocal storm report, Apr 15, 7:39 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 6 N COLDWATER 37.35N 99.33W
04/15/2017 E1.50 INCH COMANCHE KS PUBLIC
&&
LCRLocal storm report, Apr 15, 7:59 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 3 S PROTECTION 37.16N 99.48W
04/15/2017 E2.75 INCH COMANCHE KS PUBLIC
REPORT OF GOLF BALL TO BASEBALL SIZE HAIL.
&&
LCRSpecial weather statement, Apr 15, 8:01 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Dodge City KS 801 PM CDT SAT APR 15 2017 KSZ043-044-063-160200- Finney KS-Lane KS-Scott KS- 801 PM CDT SAT APR 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY... SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 900 PM CDT... At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles northeast of Shallow Water, or 4 miles southeast of Scott City, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scott City, Grigston, Shallow Water, Amy and The Tractor Elevator. LAT...LON 3840 10100 3853 10095 3845 10048 3821 10060 TIME...MOT...LOC 0100Z 288DEG 22KT 3842 10087 JJOHNSON
Local storm report, Apr 15, 8:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
814 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL 1 SE BUTTERMILK 37.09N 99.31W
04/15/2017 E1.00 INCH COMANCHE KS TRAINED SPOTTER
&&
LCRLocal storm report, Apr 15, 8:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 1 N SANFORD 38.19N 99.31W
04/15/2017 E1.25 INCH PAWNEE KS EMERGENCY MNGR
&&
LCRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 43 min |
| Apr 15, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 49 min |
| Apr 15, 7:37 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 53 min |
| Apr 15, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 52 min |
| Apr 15, 8:01 PM CDT | Special Weather Statement | DDC | Scott | 59 min |
| Apr 15, 8:01 PM CDT | Tornado Warning | DDC | Comanche | 29 min |
| Apr 15, 8:17 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 43 min |
| Apr 15, 8:31 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 44 min |
| Apr 15, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 50 min |
| Apr 15, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 34 min |
| Apr 15, 9:22 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 38 min |
| Apr 15, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 47 min |
| Apr 15, 9:53 PM CDT | Flash Flood Warning | DDC | Pawnee | 4 hr |
| Apr 15, 10:00 PM CDT | Special Weather Statement | DDC | Pawnee | 60 min |
| Apr 15, 10:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 55 min |
| Apr 15, 10:12 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 24 min |
| Apr 15, 10:36 PM CDT | Special Weather Statement | DDC | Kearny | 39 min |
| Apr 15, 10:50 PM CDT | Flash Flood Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 4 hr |
| Apr 15, 10:55 PM CDT | Special Weather Statement | DDC | Edwards, Stafford | 65 min |
| Apr 15, 11:55 PM CDT | Special Weather Statement | DDC | Ford, Kiowa, Pratt | 65 min |
| Apr 16, 12:07 AM CDT | Special Weather Statement | DDC | Finney | 38 min |
| Apr 16, 12:48 AM CDT | Special Weather Statement | DDC | Ford, Gray | 57 min |
| Apr 16, 12:50 AM CDT | Special Weather Statement | DDC | Barber, Kiowa | 55 min |
| Apr 16, 1:43 AM CDT | Special Weather Statement | DDC | Ford | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.